Morphine Overdoseby Phyllis Lile-King (Overdose Law )
Morphine is a narcotic, opioid pain reliever used for moderate to severe pain. Morphine is sold under the brand name MSContin. Derived from the poppy plant, and opium, morphine is considered highly potent and highly addictive, with physical dependence and tolerance developing rapidly. Heroin is synthesized from morphine. Morphine acts on the central nervous system, and overdose can cause respiratory depression, asphyxia and death. A person is especially at risk of death if morphine is administered with other opiates or CNS depressants, or with benzodiazepines, like alprazolam.
Morphine is used in various settings, often in the hospital, including for cancer pain, heart attack pain, trauma, post-surgical pain, kidney stones and severe back pain.
While any patient is at risk of death or serious injuries from a morphine overdose, some populations of patients are at greater risk of overdose. Older adults, especially those with medical conditions or compromised health, such as adults in nursing care facilities or nursing homes, are at greater risk of side effects from a medication error.
Similarly, children and babies are at greater risk of overdose from any opiate, including morphine. In recent years, there have been cases of hospital and physician errors that led to serious consequences and death in infants given too much morphine in the hospital. The FDA has recently issued an advisory about the risk of morphine overdose in nursing infants whose mothers are given codeine in the hospital.
If you have questions about why your family member died or suffered from an overdose, and would like a free legal consultation, please contact attorney Phyllis Lile-King at firstname.lastname@example.org or submit a case review form to an attorney at http://overdoselaw.com/page/contacts.
In many cases, we can review the relevant records, and help you understand why your family member died.